Flood, Cortland
- When
- December 12, 7:13 AM EST to 6:43 PM EST
- Where
- Cortland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
The river forecast point, Cortland on the Tioughnioga River, rose above its flood stage of 8 feet on the 12th. 47 feet at 11:13 AM EST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The river forecast point, Cortland on the Tioughnioga River, rose above its flood stage of 8 feet on the 12th. The crest was at 8.47 feet at 11:13 AM EST. A cold front slowly moved northeast through the area on the 11th. It brought around 1 inch of rain to the basin. The rain and warmer weather also melted most of the snow that fell earlier in the week. This added up to an inch of additional runoff. The flooding was minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 12, 5:10 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 510 AM EST FRI DEC 12 2003 .DISCUSSION... MAIN FORECAST PROBLEM FOR TODAY AND TONIGHT IS LAKE EFFECT SNOW. RADAR IMAGERY SHOWS SEVERAL GENERAL AREAS OF SNOW SHOWERS/NARROW SNOW BANDS ACROSS CENTRAL NY AS OF THIS WRITING...WITH THE MOST ORGANIZED BAND ACROSS CENTRAL ONEIDA COUNTY. WE EXPECT THE MOST PERSISTENT SNOW SHOWERS AND SQUALLS INTO NORTHERN/CENTRAL ONEIDA COUNTY THROUGH ABOUT MIDDAY...WITH A SOUTHWARD SHIFT INTO SOUTHERN ONEIDA/MADISON/ONONDAGA COUNTIES THEREAFTER. THE BEST COMBINATION OF DEEP MOISTURE AND SNOW GROWTH PARAMETERS LOOKS TO OCCUR LATE IN THE DAY AND TONIGHT...WITH A COUPLE OF SHORT WAVES MOVING THROUGH TO ALSO AID THE LIFTING PROCESS. ADVISORIES HAVE BEEN POSTED FOR 2-5 IN NORTHERN ONEIDA TODAY AND FOR 3-8 IN SOUTHERN ONEIDA/MADISON/ONONDAGA INTO TONIGHT. ACROSS THE TWIN TIERS...THE WILKES-BARRE SCRANTON AREA...THE POCONOS...AND THE CATSKILLS...LOOK FOR SCATTERED SNOW SHOWERS AND FLURRIES THROUGH TONIGHT. WE COULD SEE AN INCH OR SO OF ACCUMULATION ON A LOCALIZED BASIS ACROSS NYS SOUTHERN TIER. BY SATURDAY...MORE SHEAR...A WEAKENING WIND FLOW...AND GRADUAL DRYING SHOULD CAUSE RESIDUAL SNOW BANDS TO RETREAT BACK TOWARDS THE LAKE ONTARIO SHORELINE AND DIMINISH IN INTENSITY. MOST OF THE SNOW SHOWERS AND FLURRIES SHOULD BE GONE BY LATE AFTERNOON. A BRIEF BREAK IN THE ACTION IS EXPECTED SATURDAY NIGHT BEFORE THE NEXT STORM APPROACHES ON SUNDAY. LONG TERM... NEXT SYSTEM OF NOTE...MORE OF A CLASSIC COASTAL STORM....WILL DEVELOP OVER THE GULF STATES AND TRACK ACROSS THE CAROLINAS ON SUN. MODELS COMING INTO BETTER AGREEMENT THAT SYSTEM WILL TRACK CLOSE ENOUGH TO COAST (AS 500 MB TROUGH BECOMES NEGATIVELY TITLED) TO PRODUCE SIGNIFICANT QPF ACROSS MOST OF CWA. ATTM...MODELS INDICATE SYSTEM SHOULD STILL REMAIN FAR ENOUGH TO THE SOUTH AND EAST TO PREVENT WARMER AIR AT LOW/MID LEVELS FROM MAKING TOO FAR INTO CWA. ETA IS WARMER...AND WOULD SUGGEST MIXING OF RA/FZRA/PL OVER SERN ZONES...BUT GFS COLDER. WILL JUST CALL IT SNOW FOR NOW...AND FINE TUNE P-TYPE WHEN PICTURE BECOMES CLEARER. RAISED POPS A TO HIGH CHC SUN/SUN NIGHT. 500 MB FLOW LOOKS TO BE PROGRESSIVE AS TROUGHS LINE UP IN THE PACIFIC AND MAKE THEIR WAY ACROSS NOAM. MODELS INDICATING YET ANOTHER SYSTEM FOR MID-LATE NEXT WEEK...THOUGH P-TYPE REMAINS A QUESTION ATTM. && .AVIATION... MVFR AND EVEN IFR CONDITIONS AT TIMES WILL AFFECT SYR AND UCA THROUGH TONIGHT WITH LAKE EFFECT SNOW BANDS IN THE VICINITY. ELM/ITH/BGM SHOULD SEE MAINLY VFR CONDITIONS...WITH BRIEF PERIODS OF MVFR CEILINGS/VISIBILITIES IN SNOW SHOWERS. AVP SHOULD ONLY SEE A FEW FLURRIES WITH VFR WEATHER. && .HYDROLOGY... WAVERLY/SAYRE ON THE MAIN STEM SUSQUEHANNA IS UNDER A WARNING WITH MINOR FLOODING ANTICIPATED THROUGH TONIGHT. CONKLIN COULD GET CLOSE LATER TODAY AND TONIGHT. ALL OTHER OFFICIAL MAIN STEM RIVER POINTS AND THEIR TRIBUTARIES ARE BELOW FLOOD STAGE AND RECEDING. .BGM WATCHES/WARNINGS/ADVISORIES... NY...LAKE EFFECT SNOW ADVISORY TODAY IN NORTHERN ONEIDA COUNTY...LAKE EFFECT SNOW ADVISORY TODAY AND EARLY TONIGHT IN SOUTHERN ONEIDA COUNTY...AND LAKE EFFECT SNOW ADVISORY THIS AFTERNOON AND TONIGHT IN ONONDAGA AND MADISON COUNTIES. SPS ISSUED FOR ALL OF CENTRAL NY CONCERNING POTENTIAL WINTER STORM SUNDAY INTO MONDAY. PA...SPS ISSUED FOR ALL OF NORTHEAST PA CONCERNING POTENTIAL WINTER STORM SUNDAY INTO MONDAY.. PUBLIC...JUREWICZ AVIATION...PADAVONA
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 444 AM EST FRI DEC 12 2003 NYZ009-018-036-037-121141- MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SOUTHERN ONEIDA NY- 444 AM EST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... LAKE EFFECT SNOW SHOWERS AND SQUALLS WILL PREVAIL THROUGH MUCH OF TONIGHT. EXPECT A GENERAL 3 TO 8 INCH SNOWFALL ACROSS THE REGION BY DAYBREAK SATURDAY. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST VERSION OF THE PRODUCT ALBWSWBGM. .DAYS TWO THROUGH SEVEN... A SIGNIFICANT SNOWFALL EVENT FROM A STORM MOVING UP THE EAST COAST IS POSSIBLE FROM SUNDAY INTO EARLY MONDAY. FOR MORE DETAILS...PLEASE REFER TO THE LATEST VERSION OF THE PRODUCT ALBSPSBGM. ANOTHER STORM SYSTEM COULD BRING MORE SNOW...OR A MIXED BAG OF PRECIPITATION FROM WEDNESDAY INTO THURSDAY. MUCH UNCERTAINTY EXISTS AT THIS TIME RANGE. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-121141- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA- SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- CORRECTION TO ADD RIVER FLOODING TODAY 444 AM EST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... MINOR FLOODING ALONG PORTIONS OF THE MAIN STEM SUSQUEHANNA RIVER WILL CONTINUE TODAY AND TONIGHT. FOR MORE DETAILS...PLEASE REFER TO THE LATEST PRODUCTS ALBFLWBGM AND ALBFLSBGM. .DAYS TWO THROUGH SEVEN... A SIGNIFICANT SNOWFALL EVENT FROM A STORM MOVING UP THE EAST COAST IS POSSIBLE FROM SUNDAY INTO EARLY MONDAY. FOR MORE DETAILS...PLEASE REFER TO THE LATEST VERSION OF THE PRODUCT ALBSPSBGM. ANOTHER STORM SYSTEM COULD BRING MORE SNOW...OR A MIXED BAG OF PRECIPITATION FROM WEDNESDAY INTO THURSDAY. MUCH UNCERTAINTY EXISTS AT THIS TIME RANGE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 437 AM EST FRI DEC 12 2003 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044 -047-048-072-122200- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 437 AM EST FRI DEC 12 2003 ...ANOTHER SIGNIFICANT WINTER STORM IS POSSIBLE SUNDAY INTO MONDAY... LOW PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO ON SATURDAY, THEN INTENSIFY AS IT MOVES TO THE NORTH CAROLINA COAST ON SUNDAY. THE LOW SHOULD THEN TAKE A NORTHWARD TURN, MOVING TO A POSITION NEAR LONG ISLAND BY MONDAY MORNING. THE PRECIPITATION SHOULD BEGIN SUNDAY MORNING AND LAST INTO THE DAY MONDAY. THE TYPE OF PRECIPITATION WILL DEPEND ON THE EXACT STORM TRACK. AT THIS POINT IT APPEARS MOST OF THE AREA WILL SEE SNOW, BUT A WESTWARD SHIFT IN THE STORM TRACK COULD MEAN A MIXED BAG OF SNOW, ICE, OR RAIN OVER THE WYOMING VALLEY AND POCONO REGIONS OF NORTHEAST PENNSYLVANIA. THIS STORM WILL HAVE A LOT OF GULF OF MEXICO AND ATLANTIC MOISTURE TO WORK WITH, SO THE POTENTIAL EXISTS FOR HEAVY SNOW WITH SIGNIFICANT ACCUMULATIONS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR THE LATEST NATIONAL WEATHER SERVICE FORECAST CONCERNING THIS DEVELOPING WINTER STORM...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV. VAN AUSDALL / JUREWICZ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328837.